Which Pain Relief Is Right for You?
SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)

lhj

Which Pain Relief Is Right for You?

A guide to the benefits, side effects, and dangers of taking over-the-counter pain relievers like aspirin, acetaminophen, ibuprofen, and naproxen sodium.

Over-the-Counter Pain Relief

Medicine Cabinet

The drugstore shelves offer plenty of over-the-counter (OTC) options when it comes to pain relief. And lately we're hearing a lot about how taking an aspirin each day can decrease your risk of heart attack. But are you putting yourself at risk for other more serious problems in alleviating your aches? Remember: Just because these products are available without a prescription doesn't render them innocuous.

"Most people think, 'If it's an OTC, it must be safe,' but we need to think of them as drugs with toxicities, side effects, maximum doses -- and even lethal doses," says Victor Padron, PhD, an associate processor of pharmacy sciences at Creighton University in Omaha.

OTC pain relievers fall into two categories: acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDS, for short). While all of these ameliorate aches and pains and fever, only NSAIDs (pronounced en-SEDS) also bring down inflammation.

These medicines can be safely used if you follow package instructions. However, if you need pain relief for more than 10 days, you should call your physician, says Mary Lea Harper, PharmD, a professor in the pharmacy practice and science division at the University of Kentucky.

And if you're struggling with whether to splurge on a brand name or go with a generic, consider this: The active constituents are the same either way, explains Richard O'Brien, MD, a spokesperson for the American College of Emergency Physicians. (Richard O'Brien bears no relationship to the writer of this story.) However, if you're looking for special features -- like a liquid gel capsule or an extended-release product -- you might opt for a specific brand.

Which One Is for You?

Aspirin: Bayer and Bufferin

The good news: Aspirin relieves headache, fever, sore and stiff joints and muscles, and menstrual pain. The bad news: Aspirin can cause stomach bleeding, especially when mixed with alcohol, and kidney disease. It's not for you if have asthma, a bleeding disorder, gout, or ulcers. Some people are allergic to aspirin, and should choose another drug for pain relief. Aspirin has been linked to Reye's syndrome -- a potentially life-threatening swelling of the brain tissue -- in children with chickenpox, the flu, or other viral illnesses, so keep aspirin away from your kids. Did you know? The benefits extend beyond pain: "Aspirin is the best antiplatelet agent," says Dr. O'Brien. "We use it to prevent heart attack and strokes." However, a hot topic is "aspirin resistance," whereby up to 40 percent of people may not get the anticlotting effects of aspirin because they are unresponsive to the medication. Some doctors recommend taking a baby aspirin to get the positive antiplatelet benefits, but you should work with your doctor to determine if aspirin is sufficient for promoting your heart health, or if you need other prescription medications.

Acetaminophen: Tylenol

The good news: Acetaminophen relieves headaches, muscle aches, and fever. If you're prone to stomach problems, Tylenol is generally the safest product, says Dr. Padron. The bad news: Overdoses can cause severe liver damage. The risk may be increased if you have three or more alcoholic beverages daily. Did you know? Always read labels so you know exactly what a product's active ingredients are, says Dr. Harper. Many combination products (like those for coughs and colds) contain acetaminophen, so you may unwittingly double-dose yourself if you use one of these on top of a single-ingredient pain reliever like Tylenol.

Naproxen Sodium: Aleve

The good news: Naproxen sodium relieves headache, fever, sore and stiff joints and muscles, and menstrual pain. The bad news: Long-term use can cause stomach upset, bleeding, and ulcers. You should not use it if you're allergic to aspirin or have asthma, heart failure, kidney problems, or ulcers. FDA Warning, December 20, 2004: The National Institute of Health halted a clinical trial studying the effects of Naproxen in patients with Alzheimer's risk because preliminary information from the study showed some evidence of increased risk of cardiovascular events. The FDA issued this statement: "FDA advises patients who are currently taking over-the-counter naproxen products to carefully follow the instructions on the label. Patients should not exceed the recommended doses for naproxen (220 milligrams twice daily) and should not take naproxen for longer than ten days unless a physician directs otherwise. Patients with questions about naproxen should consult their physicians." Did you know? Naproxen's pain relief lasts for eight hours, which is double the time for most OTC analgesics.

Ibuprofen: Advil and Motrin IB

The good news: Ibuprofen relieves headache, fever, sore and stiff joints and muscles, and menstrual pain. The bad news: It may cause stomach bleeding. Do not take if you're allergic to aspirin or have asthma, heart failure, kidney problems, or ulcers. Did you know? All OTC pain relievers have a "ceiling," so once you reach the recommended dosage, you won't get further relief. "If you are using OTCs at high levels to take care of pain, you need to be under a doctor's care," says Dr. Padron.

Originally published on LHJ.com, August 2004.

shim